Cold/Wind Chill, Central Piscataquis
- When
- January 23, 8:00 PM EST to January 24, 10:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Winds of 10 to 20 mph combined with temperatures falling into the teens below zero to produce wind chills of 30 to 50 below zero.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Winds of 10 to 20 mph combined with temperatures falling into the teens below zero to produce wind chills of 30 to 50 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 23, 2:00 PM EST, 6 hours earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EST FRI JAN 23 2004
.SYNOPSIS...LOW PRESSURE WILL MOVE SLOWLY NORTH THROUGH THE CANADIAN
MARITIMES. VERY COLD AIR WILL CONTINUE TO DRAIN ACROSS THE REGION OUT OF
CANADA IN ITS WAKE. VERY COLD TEMPERATURES AND DANGEROUS WIND CHILLS AT
TIMES WILL REMAIN ACROSS THE REGION THROUGH THE WEEKEND. HIGH PRESSURE WILL
CREST OVER THE AREA SUNDAY NIGHT AND MOVE EAST ON MONDAY. LOOKING FARTHER
AHEAD...LOW PRESSURE IS EXPECTED TO CROSS THE REGION ON TUESDAY PRODUCING A
PERIOD OF SNOW. ANOTHER MORE SIGNIFICANT STORM SYSTEM IS POSSIBLE FOR LATE
NEXT WEEK.
DISCUSSION...
...SHORT TERM (TONIGHT THROUGH MONDAY)...
AREAS OF DIURNAL CLOUDS AND FLURRIES SHOULD DIMINISH EARLY
THIS EVENING. LOW PRESSURE OVER EASTERN QUEBEC WILL CONTINUE
GRADIENT WINDS OVER THE REGION THROUGH SATURDAY EVENING. THIS
COMBINED WITH ARCTIC AIR WILL RESULT IN SUB ZERO WIND CHILLS.
HAVE ADJUSTED WIND CHILL WARNING AND ADVISORY AREAS BASED ON
LATEST WIND AND TEMPERATURE FORECASTS. EXPECT SOME DIURNAL
CLOUDS AND FLURRIES OVER NORTHERN AREAS TO ONCE AGAIN DEVELOP
SATURDAY. HIGH PRESSURE OVER CENTRAL CANADA WILL BUILD
TOWARDS THE REGION LATE SATURDAY NIGHT AND SUNDAY...CRESTING
OVER THE REGION SUNDAY NIGHT. LOW TEMPERATURES SUNDAY NIGHT
SHOULD BE THE COLDEST OF THIS ROUND OF ARCTIC AIR.
TEMPERATURES BEGIN TO MODERATE A LITTLE ON MONDAY AS THE HIGH
MOVES EAST OF THE REGION. EXPECT SOME HIGH CLOUDS TO
OVERSPREAD THE AREA IN ADVANCE OF THE NEXT SYSTEM MOVING
THROUGH THE OHIO VALLEY.
...LONG TERM (MON NIGHT-FRI)...
GFS HAS BEEN CONSISTENT WITH ITSELF AT LEAST IN REGARD TO GENERAL TIMING
OF SHORT WAVES THROUGH POLAR JET ACROSS SOUTHERN CANADA INTO THE CANADIAN
MARITIMES. DIFFERENCES IN STRENGTH AND TILT OF WAVES HAVE VARIED. GEMS
TIMING A LITTLE DIFFERENT BUT GENERALLY SUPPORTS GFS IN SYNOPTIC SCALE INTO
MID WEEK. TUESDAYS SYSTEM NOW TAKING ON SOME NORLUND TYPE CHARACTERISTIC
IN GFS SOLUTION WITH A DOUBLE BARREL LOW WITH ONE CENTER OVER THE GULF OF
MAINE AND A WEAKER LOW CONNECTED BY A TROUGH THAT MOVES ACROSS NORTHERN
MAINE. THIS WOULD TEND TO TARGET DOWNEAST REGION FOR THE MOST SIGNIFICANT
SNOWFALL. WILL INDICATE HIGHEST POPS THAT REGION IN GRIDS ALONG WITH THE
GREATEST QPF IN PRELIMINARY QPF GRIDS. THIS SYSTEM SHOULD EXIT TUE NIGHT
AND ALLOW FOR WEAK SURFACE RIDGING THE FIRST PART OF WED. ANOTHER SHORT
WAVE WILL QUICKLY APPROACH BY LATE WED WITH A ROUND OF SNOW SHOWERS
ACCOMPANYING CLIPPER LIKE SURFACE LOW. MORE SIGNIFICANT STORM SYSTEM
POSSIBLE LATE NEXT WEEK. GFS BOMB OF A LARGE UPPER CUTOFF APPEARS
UNREALISTIC BUT GEM ALSO ALSO SUPPORTS SIGNIFICANT ENERGY MOVING SE
OUT OF WESTERN CANADA LATE NEXT WEEK.FOR NOW WILL INTRODUCE A CHANCE
OF SNOW FOR FRI INTO SAT.
GFS MOS CONSISTENT FOR THE MOST PART WITH PREVIOUS MAX/MIN GRIDS SO MADE
ONLY MINOR ADJUSTMENTS.
MARINE...NW WINDS WILL PERSIST DURING THE NEXT 48 HOURS IN THE FLOW
BETWEEN LOW PRESSURE AND HIGH PRESSURE. WILL CONTINUE WITH SCAS
FOR SEAS AND WILL ALSO CONTINUE THE HEAVY FREEZING SPRAY WARNING.
AVIATION...GENERALLY EXPECT VFR CONDITIONS ACROSS THE REGION
TONIGHT...THOUGH LOCALIZED MVFR CONDITIONS COULD OCCUR WITH ANY
SCATTERED SNOW FLURRIES EARLY THIS EVENING AND AGAIN ON SATURDAY.
.CAR....WIND CHILL WARNING TONIGHT THROUGH SATURDAY MORNING
ZONES 1/3/4/10.
WIND CHILL ADVISORY SATURDAY AFTERNOON ZONES 1/3/4/10.
WIND CHILL ADVISORY TONIGHT THROUGH SATURDAY MORNING ZONES
2/5/6/11/15>17/29/30/31/32.
SMALL CRAFT ADVISORY TONIGHT SATURDAY.
HEAVY FREEZING SPRAY WARNING TONIGHT AND SATURDAY.
SHORT TERM: LULOFS
LONG TERM: GABRICHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 625 AM EST FRI JAN 23 2004 MEZ001>006-010-011-015>017-029>032-231400- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 625 AM EST FRI JAN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... VERY COLD AIR WILL BE DRAWN ACROSS THE REGION TODAY. THE COMBINATION OF COLD TEMPERATURES AND WIND ARE PRODUCING DANGEROUS WIND CHILLS ACROSS NORTHWEST PORTIONS OF THE REGION THIS MORNING WHERE A WIND CHILL ADVISORY IS IN EFFECT THIS MORNING. THE COMBINATION OF SUB ZERO TEMPERATURES AND WIND WILL PRODUCE DANGEROUS WIND CHILLS ACROSS THE ENTIRE REGION TONIGHT. A WIND CHILL WARNING IS IN EFFECT TONIGHT FOR CENTRAL AND NORTHERN AREAS...WITH A WIND CHILL ADVISORY IN EFFECT DOWNEAST TONIGHT. PLEASE SEE THE PRODUCT (PWMWSWCAR) FOR ADDITIONAL DETAILS RELATING TO ALL OF THESE WIND CHILL WARNINGS/ADVISORIES. THE COLD TEMPERATURES AND WIND WILL ALSO COMBINE TO PRODUCE HEAVY FREEZING SPRAY ACROSS THE COASTAL WATERS TONIGHT...WHERE A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN... WIND CHILL WARNINGS WILL REMAIN IN EFFECT ACROSS NORTHERN AND CENTRAL AREAS SATURDAY MORNING...WITH WIND CHILL ADVISORIES REMAINING IN EFFECT DOWNEAST. TEMPERATURES WILL REMAIN AT WELL BELOW NORMAL LEVELS THROUGH THE REMAINDER OF THE WEEKEND WITH DANGEROUS WIND CHILLS POSSIBLE AT TIMES. LOW PRESSURE CROSSING THE REGION TUESDAY WILL BRING A CHANCE OF SNOW. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NORCROSS
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380533, 5380534, 5380535, 5380536.